Advil and Motrin are familiar names to people seeking relief from pain whose cause is as varied as a pulled hamstring and an arthritic hip. These and other meds in a class known as NSAIDs-nonsteroidal anti-inflammatory drugs-are among the most common medications taken in the U.S.
They can provide relief but also, according to a new study in The Lancet, increase some people’s risk of heart problems.
The higher risk comes with taking high doses, as explained on AboutLawsuits.com. The culprits are ibuprofen, the active ingredient in Advil and Motrin, and diclofenac, the active ingredient in Cataflam, Voltaren, Flector, Solaraze, Pennsaid, Zipsor and Cambia, popular drugs around the world.
As noted on AboutLawsuits, an earlier study this year in PLoS Medicine also showed an association between Cataflam and Voltaren and an increased risk of heart attacks and strokes compared with no use of NSAIDs.
Diclofenac has been compared to another class of drugs, rofecoxib, whose most notorious drug was Vioxx. It was recalled in 2004 after only two years on the market because of its cardiac toxicity.
A couple of years ago, we blogged about the cardiovascular risks of taking anti-inflammatories for the long term.
The Lancet study reviewed nearly 650 studies involving more than 350,000 participants. People who took 2,400 milligrams of ibuprofen or 150 milligrams of diclofenac daily may face an increased risk of heart attack. Most people don’t take those respective dosages, but many do, especially those suffering from rheumatoid arthritis.
In the study, 3 in 1,000 people taking high doses of NSAIDs had a heart attack over the course of one year; 1 in 3 of those proved fatal.
Naproxen, another class of painkiller (Aleve), showed a lower risk of heart attack, but a higher risk of gastrointestinal problems, including bleeding ulcers.
People at the highest risk of heart problems from high doses of NSAIDs were those who had a history of heart disease or other cardiac issues, such as high blood pressure or high cholesterol. So if that describes you, discuss with your doctor drug options for pain relief other than NSAIDs. Otherwise, the occasional use of anti-inflammatories is probably nothing to worry about. But all medicine can have side effects, so nothing should be taken in ignorance-an aspirin is not an M&M.